Tinnitus is a hearing problem many people suffer from across the world. It is basically the perception of noise when in the absence of acoustic stimulus. The sounds that are usually heard with tinnitus are ringing in the ears, hissing and roaring noises in the ears or whistling.
There are two types of tinnitus; objective and subjective. The objective type is where sounds are also heard by the physician and other people, and is not so common. It is subjective tinnitus that is more common and the condition where the sounds are heard only by the patient, and not by anyone else. It is subjective tinnitus that is most difficult to treat.
There are many causes and reasons that trigger tinnitus. Most of the people suffering from tinnitus have somehow usually damaged the delicate parts of the inner ear. This results in damage to the cochlea and its associated parts. On getting injured with exposure to noise or head trauma, they stimulate their nerve fibers with repetitive discharge. These nerve fibers tend to discharge synchronously in the auditory system so that the audio system cannot discriminate between sounds.
Presbycusis is another condition that triggers tinnitus. Presbycusis is the condition where people experiences hearing loss while aging. It has also been found out that sinusitis and allergy also triggers tinnitus. This type of tinnitus triggered with sinusitis is through blocked Eustachian tubes. This blockage results in pressure buildup in the ear, and is caused by extended use of anti-histamines and antibiotics. This causes thickening of mucous of the inner ear, so that the mucous cannot drain from the Eustachian tubes. Another cause of tinnitus is extended exposure to stress or some traumatic event like the death of a loved one.
Tinnitus has also been associated with thyroid dysfunction. Once the thyroid hormone produces too much thyroid hormone in hyperthyroidism, these additional hormones tend to effect bodily organs. Sometimes the heart beats faster and harder, which causes a pulsatile noise that is heard through tinnitus.
It has also been found out that vitamin A and B12 deficiency leads to tinnitus. Then there are many prescription medicines that we use that list causing tinnitus as one of their side effects. These prescription drugs are generally antidepressants, anti-malarials, antibiotics and antidepressants. Even aspirin and compounds having aspirin, about 600 – 1,000 mm/day can also induce tinnitus. So it is always better to read the literature that comes with a prescription, so that you feel you are developing tinnitus, you could change the medication.
Always get the condition diagnosed and treated by an expert doctor. On finding out the cause of tinnitus, it becomes easier to be dealt with.
Jason Rickard is the owner of Your Favourite Shop - Offering White Noise and Relaxation CDs - Visit Hapa Health for more articles